Zenodo
Paraquat Poisoning with Multiorgan Injury: A Case Report Highlighting Comprehensive Nursing and Multidisciplinary Care
By Patnani Swathi, Balakrishna and Anitha. O..
Abstract
BackgroundParaquat is a highly toxic herbicide capable of producing multisystem organ injury following ingestion. Clinical manifestations may initially involve the gastrointestinal tract and subsequently progress to renal, hepatic, and pulmonary complications. There is no specific antidote, and management primarily involves early supportive care, organ support, and selected extracorporeal and antioxidant therapies. Case PresentationA 21-year-old male presented following an alleged ingestion of approximately 10 mL of paraquat dichloride at his residence on 02 June 2025. He developed approximately seven episodes of vomiting, throat irritation, and abdominal distension and was transferred to Apollo Hospitals, Health City, Visakhapatnam. Serum creatinine increased from 2.4 mg/dL on 03 June to 4.2 mg/dL on 04 June and declined to 1.4 mg/dL by 09 June. Liver enzymes were also elevated. InterventionsThe patient was managed in critical care with intravenous N-acetylcysteine and supportive therapy. Nephrology and Gastroenterology consultations were obtained, and two cycles of hemoadsorption were performed. Upper gastrointestinal endoscopy for hiccups and throat ulcers demonstrated gastric erosions. OutcomeThe patient demonstrated biochemical improvement in renal function, with creatinine decreasing from 4.2 mg/dL on 04 June to 1.4 mg/dL by 09 June and remaining 1.4 mg/dL on 10 June. AST decreased to 28 U/L and total bilirubin to 0.8 mg/dL by 10 June; ALT and GGT remained elevated. The patient was discharged on 10 June 2025. Follow-up was advised on Days 3, 10 and 17 with ICU, Nephrology, Gastroenterology/General Physicians, with CBC, LFT, INR, RPII and chest X-ray. No subsequent outpatient results are available in the supplied record; therefore, long-term renal, hepatic and pulmonary outcomes cannot be reported. ConclusionThis case highlights the importance of early recognition, serial biochemical monitoring, multidisciplinary management, and vigilant nursing care in paraquat poisoning complicated by acute kidney and liver injury.



